Alert archive / South Dakota / Tornado Warnings in 2005

Tornado Warning 28, NWS Aberdeen, SD

June 29, 2005Brown County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jun 29, 2005, 1:20 PM CDT for Brown County, South Dakota. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2005, 1:20 PM CDT (18:20 UTC)
Expired
Jun 29, 2005, 2:15 PM CDT
In force
55 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Brown County, SD

The radar

The Aberdeen radar (KABR), 14 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 2:00 PM CDTHAIL 0.885 S Aberdeen, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 11:30 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 6.3 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2005-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 432 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2005-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
432 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KABR 291820
TORABR
SDC013-291915-
/O.NEW.KABR.TO.W.0028.050629T1820Z-050629T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
120 PM CDT WED JUN 29 2005

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  BROWN COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 215 PM CDT

* AT 120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 14 MILES
  SOUTHWEST OF WARNER..MOVING NORTHEAST AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  WARNER AROUND 140 PM CDT
  STRATFORD AROUND 155 PM CDT
  BATH AROUND 205 PM CDT

THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING
SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4535 9808 4526 9831 4526 9872 4531 9872
      4532 9870 4532 9868 4536 9862 4536 9860
      4553 9830

$$
TARVER
2 follow-up statements
000 
WWUS53 KABR 291848
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
149 PM CDT WED JUN 29 2005

SDC013-291915-
/O.CON.KABR.TO.W.0028.000000T0000Z-050629T1915Z/
BROWN SD-
149 PM CDT WED JUN 29 2005

...A TORNADO WARNING CONTINUES FOR BROWN COUNTY UNTIL 215 PM CDT...

AT 145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO..  THIS DANGEROUS
STORM WAS LOCATED NEAR WARNER...OR 12 MILES SOUTH OF ABERDEEN...AND
MOVING NORTHEAST AT 30 MPH.

THIS DANGEROUS STORM WILL BE...
  NEAR STRATFORD BY 155 PM CDT.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 4535 9808 4529 9832 4526 9846 4532 9851
      4548 9824

$$
TARVER
000 
WWUS53 KABR 291902
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
202 PM CDT WED JUN 29 2005

SDC013-291915-
/O.CON.KABR.TO.W.0028.000000T0000Z-050629T1915Z/
BROWN SD-
202 PM CDT WED JUN 29 2005

...A TORNADO WARNING CONTINUES FOR BROWN COUNTY UNTIL 215 PM CDT...

AT 201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO..  THIS DANGEROUS
STORM WAS LOCATED NEAR STRATFORD...OR 10 MILES SOUTHWEST OF GROTON...
AND MOVING NORTHEAST AT 30 MPH.

THIS TORNADO WILL AFFECT MAINLY RURAL AREAS OF SOUTHERN BROWN
COUNTY...INCLUDING THE TOWN OF STRATFORD.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 4534 9810 4529 9832 4529 9832 4538 9841
      4547 9825

$$
TARVER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 29, 3:50 AM CDT, 9 hours 30 minutes earlier.

Area forecast discussion, Jun 29, 3:50 AM CDT, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
350 AM CDT WED JUN 29 2005

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
AREA OF STRONG THETA-E ADVECTION IN 30KT LOW LEVEL JET HAS HELPED
FIRE SOME ELEVATED THUNDERSTORMS THIS MORNING ACROSS THE FORECAST
AREA. AN UPPER LEVEL WAVE SWINGING AROUND MAIN UPPER TROUGH WILL
MOVE THROUGH THE ARE THIS MORNING. SHOWERS AND THUNDERSTORMS AHEAD
OF THIS WAVE ARE ALREADY ENTERING SWRN FORECAST AREA THIS MORNING.
WITH LOW OVER NWRN SD THIS MORNING...AND PROGGED TO MOVE NE ACROSS
ND TODAY...A COLD FRONT WILL PUSH EAST ACROSS THE ARE TODAY. STRONG
WEST WINDS ARE EXPECTED BEHIND THE FRONT...WITH WIND ADVISORY POSTED
FOR LATE THIS AFTERNOON AND EARLY THIS EVENING FOR THE FAR WEST.
AFTER MORNING ACTIVITY...REDEVELOPMENT WILL BE POSSIBLE IN THE
NORTHEAST AHEAD OF THE COLD FRONT. SEVERE STORMS WILL BE POSSIBLE
ACROSS THE AREA THIS MORNING...AND IN THE EAST DURING THE AFTERNOON.
LOW WRAPS UP OVER NORTHERN MINNESOTA LATE TONIGHT AND EARLY
THURSDAY. SHOWERS ASSOCIATED WITH TROWAL AXIS ON BACK SIDE OF LOW
WILL BE POSSIBLE IN THE NORTH TONIGHT INTO EARLY THURSDAY. HIGH
PRESSURE DOMINATES FOR FRIDAY...WITH TEMPERATURES REBOUNDING FROM A
COOLER THURSDAY. LOW LEVEL JET KICKS UP FRIDAY NIGHT ACROSS THE
AREA. INCLUDED A CHANCE OF THUNDERSTORMS FOR LATE FRIDAY NIGHT.

.LONG TERM...SATURDAY THROUGH TUESDAY
STILL A BIT OF DISAGREEMENT TAKING PLACE IN THE EXTENDED MODELS. FOR
SATURDAY...LATEST GFS NOW SHOWING 5H WAVE TRAVERSING ALONG ND/SD
BORDER PUSHING INTO MN BY 00Z SUNDAY. CANADIAN AGREES THAT MOST OF
PCPN PUSHES INTO ND DURING DAY SATURDAY...WITH MARGINAL 7H CAPPING
TEMPS STILL FCSTD(+10 TO +12). THE 28/18Z DGEX KEEPS WAVE SLIGHTLY
FURTHER SOUTH. HAVE OPTED TO KEEP SAT WX GRIDS IN PLACE DUE TO
UNCERTAINTY.

POTENT COLD FRONT SLIPS THROUGH THE AREA ON SUNDAY...WITH MODELS
AGAIN PAINTING MAJORITY OF QPF FURTHER TO THE NORTH. GFS DOES SHOW
GOOD 7H OMEGA TAKING PLACE SATURDAY NIGHT AHEAD OF FEATURE...WITH
NOCTURNAL TSRA POSSIBLE ON DEVELOPING LOLVL JET. BY 00Z MONDAY 7H
TEMPS FALL INTO THE +3 TO +5 DEGREE C RANGE.

CANADIAN HIGH KEEPS WX DRY FOR REMAINDER OF FCST. WAA RETURNING TO
THE WRN CWA TUESDAY AFTN MAY RESULT IN SOME TSRA FIRING...BUT FOR
NOW HAVE HELD OFF ON INTRODUCING ANY QPF.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FOR WESTERN COUNTIES FROM 3 PM CDT THROUGH
MIDNIGHT CDT.
MN...NONE.
&&

KNUTSVIG/HINTZ
Hazardous weather outlook, Jun 29, 5:03 AM CDT, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
503 AM CDT WED JUN 29 2005

MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-301002-
BIG STONE-BROWN-BUFFALO-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-
GRANT-HAMLIN-HAND-HYDE-MARSHALL-MCPHERSON-ROBERTS-SPINK-TRAVERSE-
503 AM CDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS MORNING...AND
POSSIBLY AGAIN THIS AFTERNOON. SEVERE STORMS WILL BE POSSIBLE WITH
THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. TORNADOES
WILL BE POSSIBLE AS WELL THIS AFTERNOON IN THE FAR EASTERN AREAS.
HEAVY RAIN FROM THE THUNDERSTORMS MAY CAUSE LOCAL FLOODING IN AREAS
THAT HAVE RECEIVED ABUNDANT RAINFALL RECENTLY. THE THREAT OF
THUNDERSTORMS IS EXPECTED TO END BY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

SDZ003-004-009-015-016-033>035-045-048-301002-
CAMPBELL-CORSON-DEWEY-HUGHES-JONES-LYMAN-POTTER-STANLEY-SULLY-
WALWORTH-
503 AM CDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND NORTH
CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY...ESPECIALLY
THIS MORNING. THE PRIMARY THREAT WILL BE LIGHTNING. WINDS ARE
EXPECTED TO INCREASE FROM THE WEST LATE THIS AFTERNOON BEHIND A COLD
FRONT. WINDS OF 25 TO 35 MPH ARE EXPECTED WITH GUSTS UP TO 50 MPH
POSSIBLE. THE WINDS ARE EXPECTED TO DIMINISH TO 20 TO 25 MPH LATE IN
THE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

KNUTSVIG

In the hours before

Local storm report, Jun 29, 10:03 AM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1003 AM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 AM     HAIL             4 NNE VICTOR            45.92N 96.80W
06/29/2005  1.00 INCH        ROBERTS            SD   CO-OP OBSERVER

&&

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 1:15 AM CDTSevere Thunderstorm WarningABRDewey45 min
Jun 29, 2:15 AM CDTSevere Thunderstorm WarningABRDewey, Potter, Walworth62 min
Jun 29, 4:24 AM CDTSevere Thunderstorm WarningABRBrown30 min
Jun 29, 7:21 AM CDTSevere Thunderstorm WarningABRSpink24 min
Jun 29, 8:44 AM CDTSevere Thunderstorm WarningABRGrant, Roberts48 min
Jun 29, 9:13 AM CDTFlash Flood WarningABRRoberts6 hr
Jun 29, 12:50 PM CDTSevere Thunderstorm WarningABRFaulk55 min
Jun 29, 1:10 PM CDTTornado WarningABRFaulk, Spink35 min
Jun 29, 2:14 PM CDTSevere Thunderstorm WarningABRBrown, Day, Marshall46 min
Jun 29, 2:15 PM CDTFlash Flood WarningABRBrown, Day, Marshall6 hr
Jun 29, 2:22 PM CDTSevere Thunderstorm WarningABRSpink23 min
Jun 29, 2:59 PM CDTSevere Thunderstorm WarningABRMarshall31 min
Jun 29, 3:06 PM CDTFlash Flood WarningABRRoberts6 hr
Jun 29, 3:20 PM CDTSevere Thunderstorm WarningABRCodington, Grant40 min
Jun 29, 3:28 PM CDTSevere Thunderstorm WarningABRRoberts17 min
Jun 29, 3:45 PM CDTSevere Thunderstorm WarningABRRoberts60 min
Jun 29, 3:56 PM CDTSevere Thunderstorm WarningABRGrant34 min
Jun 29, 4:12 PM CDTSevere Thunderstorm WarningABRSpink17 min
Jun 29, 5:23 PM CDTSevere Thunderstorm WarningABRBrown, Day37 min
Jun 29, 5:58 PM CDTSevere Thunderstorm WarningABRMarshall35 min

Nearby

Tornado Warnings in South Dakota, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.